Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 108, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 14, 2024, 1:23 PM EDT for Bucks County, Montgomery County, Pennsylvania. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2024, 1:23 PM EDT (17:23 UTC)
- Expired
- Jul 14, 2024, 2:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bucks County, PA, Montgomery County, PA
The radar
The Philadelphia radar (KDIX), 89 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 1:45 PM EDT | TSTM WND DMG | 1 N Franconia Twp, PA | Large tree down onto a garage and some other tree damage occurred on Morwood Road in Franconia. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
288
WUUS51 KPHI 141723
SVRPHI
PAC017-091-141815-
/O.NEW.KPHI.SV.W.0108.240714T1723Z-240714T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
123 PM EDT Sun Jul 14 2024
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Central Montgomery County in southeastern Pennsylvania...
West central Bucks County in southeastern Pennsylvania...
* Until 215 PM EDT.
* At 123 PM EDT, a severe thunderstorm was located near Green Lane,
or 19 miles south of Allentown, moving east at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
* Locations impacted include...
Lansdale, Perkasie, Doylestown, Souderton, Ambler, Chalfont,
Hatfield, Dublin, Schwenksville, Green Lane, Fricks, Spring Mount,
Gardenville, Skippack, Telford, Sellersville, North Wales, New
Britain, Red Hill, and Silverdale.
This includes the following highways...
Pennsylvania Turnpike between mile markers 338 and 339.
Northeast Extension between mile markers 24 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4024 7553 4041 7547 4037 7509 4012 7519
TIME...MOT...LOC 1723Z 286DEG 9KT 4031 7542
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hoeflich2 follow-up statements
326
WWUS51 KPHI 141747
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
147 PM EDT Sun Jul 14 2024
PAC017-091-141815-
/O.CON.KPHI.SV.W.0108.000000T0000Z-240714T1815Z/
Montgomery PA-Bucks PA-
147 PM EDT Sun Jul 14 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR CENTRAL MONTGOMERY AND WEST CENTRAL BUCKS COUNTIES...
At 147 PM EDT, a severe thunderstorm was located over Hatfield, or 21
miles northwest of Philadelphia, moving southeast at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
Locations impacted include...
Lansdale, Perkasie, Doylestown, Souderton, Ambler, Chalfont,
Hatfield, Fricks, Skippack, Telford, Sellersville, North Wales, New
Britain, Silverdale, Harleysville, Fort Washington, Blue Bell, Maple
Glen, Brittany Farms-Highlands, and Spring House.
This includes the following highways...
Pennsylvania Turnpike between mile markers 338 and 339.
Northeast Extension between mile markers 24 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4022 7548 4038 7536 4032 7511 4012 7519
TIME...MOT...LOC 1747Z 305DEG 10KT 4027 7535
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hoeflich631 WWUS51 KPHI 141806 SVSPHI Severe Weather Statement National Weather Service Mount Holly NJ 206 PM EDT Sun Jul 14 2024 PAC017-091-141816- /O.EXP.KPHI.SV.W.0108.000000T0000Z-240714T1815Z/ Montgomery PA-Bucks PA- 206 PM EDT Sun Jul 14 2024 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONTGOMERY AND WEST CENTRAL BUCKS COUNTIES WILL EXPIRE AT 215 PM EDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However gusty winds are still possible with this thunderstorm. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Mount Holly NJ. LAT...LON 4022 7548 4038 7536 4032 7511 4012 7519 TIME...MOT...LOC 1806Z 299DEG 10KT 4024 7530 $$ Hoeflich
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:51 AM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 14, 9:51 AM EDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
951 AM EDT Sun Jul 14 2024
.SYNOPSIS...
Weak high pressure slides across our area today into tonight. A
surface trough may be in place Monday into Tuesday, then a cold
front approaches during the day Wednesday before crossing our
area Wednesday night and Thursday. High pressure should then
extend into our area Friday and Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Surface high pressure builds over the Northeast today before
sliding south of the region tonight. Zonal flow aloft sets up,
and an increasingly hot and humid airmass spreads into the
region.
A shortwave trough will pass through the region through the day,
and given how hot and humid it will be, SB CAPE values will be
upwards of 1500 to 2000 J/kg. Isolated storms have already
developed in Central PA, so have updated PoPs to reflect
current radar trends. It still appears as if the favored area
will be near the 95 corridor this afternoon, but west of the
fall line could see storms this morning into this afternoon as
well.
0-6 km Bulk Shear will will average 20 to 25 kt and PWATs will
be 1.5 to 1.75 inches. This seems to be due to some weak
surface forcing from an approaching sea breeze boundary
interacting with that shortwave. Surface forcing will not be
strong, so not expecting a severe weather threat, but a few
brief downpours are possible in that highlighted area.
With highs in the low 90s and surface dew points mainly in the
low 70s, max heat index values will be around 100 degrees to as
high as 105 degrees for most of the region. The Heat Advisory
remains in effect for most of New Jersey, southeast
Pennsylvania, and northern Delaware.
Any convection ends by sunset. A warm and muggy night on tap
for tonight with lows in the 70s. Patchy fog may develop once
again, especially along the coasts.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Excessive heat probable with it peaking on Tuesday.
High pressure anchored in the western Atlantic and low pressure
across the Great Lakes will focus heat and humidity northward
across the East Coast. A more zonal flow aloft is forecast,
although with a trough and jet feature approaching gradually
with each day. Meanwhile, a convective complex (MCS) upstream
across the Midwest to the eastern Great Lakes may toss some
clouds into at least portions of our area. The trajectory for
this looks to mostly follow areas to our west and northwest,
with even a convectively induced surface low tracking near the
eastern Great Lakes to northern New York. There is some
potential this activity turns more southeastward into growing
instability, or additional development takes place on the
southward tail of the associated shortwave. The convection
should generally be favored during the afternoon and evening
time frame, mainly near and northwest of I-95 where diurnal
instability is greater. There is considerable uncertainty
however on the convective evolution and also the severe weather
risk with this setup, especially given the more zonal flow
aloft. Overall, any severe weather risk (and greater coverage of
thunderstorms) will be determined by upstream convection and
therefore the predictability in our area remains low at this
time.
The excessively hot and humid stretch continues. Temperatures
Monday will be a bit hotter than Sunday with highs mainly in the
mid to upper 90s outside of the higher terrain and away from
the coast. However, dew points should mix out a bit resulting in
peak heat indices in the upper 90s to low 100s. The Heat
Advisory continues through Monday night, although given peak
heat indices forecast to be right around 100 degrees will add
Warren, Morris and Sussex counties (NJ) to the advisory. Low
temperatures will be quite warm as well, in the 70s Monday
night, which will not offer much relief from the heat.
For Tuesday, temperatures increase even more along with lower
chances for convection. Tuesday is shaping up to be the hottest
and most oppressive of this stretch, with highs largely in the
upper 90s. Dew points remaining in the lower 70s will support
peak heat indices of 105-110 degrees across much of the area.
Lows Tuesday night will likely be the warmest of this hot
stretch. Given the extent of the heat, a shower or thunderstorm
in the afternoon and evening cannot be ruled out. The Excessive
Heat Watch continues for much of the area Tuesday into
Wednesday, however it will be expanded to include Sussex County
in New Jersey.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Summary...Excessive heat Wednesday gets knocked down by a cold
front and associated showers and thunderstorms, then
temperatures should be closer to average Thursday through
Saturday with lowered humidity.
Synoptic Overview...An upper-level trough is forecast to pivot
into and across the Northeast and Mid-Atlantic regions Thursday
into Friday. The western Atlantic ridge may try to expand
eastward again into the Mid-Atlantic Saturday, however an upper-
level trough is forecast to remain from eastern Canada down
across the Great Lakes and into the Mid-Mississippi Valley. This
may be enough to keep the main part of the ridge at bay along
with the associated hotter temperatures. At the surface, a cold
front arrives Wednesday night and gradually shifts offshore
during Thursday. High pressure should then extend eastward into
our area Friday into Saturday.
For Wednesday and Thursday...As an upper-level trough arrives,
a cold front will approach during the day Wednesday before
crossing our region Wednesday night and Thursday. A pre-frontal
trough may also develop on the leeward side of the mountains.
This combined with increasing forcing for ascent and greater
effective shear should result in showers and thunderstorms
developing and becoming more widespread with time. The
convective organization may be more tied to the pre-frontal
trough as it shifts eastward later Wednesday, and given ample
instability and enough shear some thunderstorms could be strong
to severe Wednesday afternoon and evening. The details however
remain a bit unclear. The highest PoPs are included Wednesday
afternoon and evening, however the PoPs remain at least in the
chance range Thursday for most of the region as the front may be
slow to clear our area. The arrival of convection and also the
cold front will knock down the excessive heat, and therefore
Thursday is expected to be noticeably cooler than Wednesday. The
Excessive Heat Watch continues for much of the area Wednesday
(Sussex County in New Jersey now included).
For Friday and Saturday...The main part of the upper-level
trough should be lifting up across the Canadian Maritimes later
Friday, however this trough (weaker form) may extend
southwestward across the Great Lakes and into the Mid-
Mississippi Valley. Pending that the front clears our entire
area by Friday and drier air advects in, precipitation chances
then drop off during this time frame. Surface high pressure
centered near the Midwest should then extend eastward with time
and into our area. This should promote a more light northerly
flow, although may result in a sea breeze both days, and
therefore temperatures much closer to average and also lowered
humidity.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...VFR. Scattered afternoon SHRA/TSRA, but confidence is
too low that a given storm will pass over a given terminal to
warrant including in the TAF. Terminals that could be impacted
are the I-95 terminals, including KPHL, and generally in the 19Z
to 00Z timeframe. LGT/VRB winds early, becoming SW 5 to 10 kt.
Afternoon sea breezes will turn winds S first at KMIV/KACY, then
at the I-95 corridor terminals late in the afternoon.
Tonight...VFR initially. MVFR or lower VSBYs in fog possible
after 06Z. Highest potential for VSBY restrictions in fog will
be at KMIV/KACY. LGT/VRB winds. Moderate confidence.
Outlook...
Monday...A chance of some showers and thunderstorms later in
the afternoon and at night.
Tuesday...VFR overall.
Wednesday and Thursday...Showers and thunderstorms.
&&
.MARINE...
Sub-Small Craft Advisory conditions today and tonight. South to
southwest winds 5 to 10 kt. Seas 2 to 4 feet.
Not really seeing much in the way of marine dense fog, so will
cancel the Marine Dense Fog Advisory. Will keep a mention of
patchy fog on the ocean for today and tonight, and fog may
redevelop on Delaware Bay late tonight.
Outlook...
Monday and Tuesday...The conditions should be below Small Craft
Advisory criteria. Some fog possible at times.
Wednesday and Thursday...A Small Craft Advisory may be needed,
especially Wednesday. Showers and thunderstorms develop Wednesday
afternoon with some continuing into Thursday.
Rip Currents...
For today and Monday, south to southwest flow will average 10
to 15 mph with wave heights only 1 to 3 feet and a 5 to 7 second
period. Therefore, there is a LOW risk for the development of
dangerous and life threatening rip currents for both the New
Jersey Shore and the Delaware Beaches.
Fog at times will cause reduced visibility along the shoreline
through this afternoon.
For specific beach forecasts, visit weather.gov/beach/phi
&&
.CLIMATE...
Near record breaking temperatures are forecast from Monday through
Wednesday. Records for our climate sites are listed below:
Record High Temperatures
July 15
Site Record/Year
Allentown (ABE) 98/1995
AC Airport (ACY) 100/1995
AC Marina (55N) 99/1995
Georgetown (GED) 96/1993
Mount Pocono (MPO) 92/1954
Philadelphia (PHL) 103/1995
Reading (RDG) 96/1995
Trenton (TTN) 101/1995
Wilmington (ILG) 99/1995 & 1997
Record Warmest Low Temperatures
July 15
Site Record/Year
Allentown (ABE) 79/1995
AC Airport (ACY) 78/1995
AC Marina (55N) 80/1995
Georgetown (GED) 75/2012 & 2016
Mount Pocono (MPO) 69/2013
Philadelphia (PHL) 81/1995
Reading (RDG) 79/1995
Trenton (TTN) 78/1995
Wilmington (ILG) 78/1995
Record High Temperatures
July 16
Site Record/Year
Allentown (ABE) 101/1988
AC Airport (ACY) 100/1983
AC Marina (55N) 100/1983
Georgetown (GED) 97/1953 & 1992
Mount Pocono (MPO) 93/1988
Philadelphia (PHL) 102/1988
Reading (RDG) 100/1900
Trenton (TTN) 102/1988
Wilmington (ILG) 100/1983
Record Warmest Low Temperatures
July 16
Site Record/Year
Allentown (ABE) 76/1983
AC Airport (ACY) 77/1983
AC Marina (55N) 80/2013
Georgetown (GED) 80/1955
Mount Pocono (MPO) 70/1955
Philadelphia (PHL) 80/2013
Reading (RDG) 78/1955
Trenton (TTN) 78/1983
Wilmington (ILG) 77/2013
Record High Temperatures
July 17
Site Record/Year
Allentown (ABE) 99/1999
AC Airport (ACY) 99/2012
AC Marina (55N) 95/1937
Georgetown (GED) 100/2019
Mount Pocono (MPO) 91/1999
Philadelphia (PHL) 102/1988
Reading (RDG) 102/1988
Trenton (TTN) 100/1988
Wilmington (ILG) 100/1988
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 6 AM EDT Tuesday for PAZ060>062-070-071-
101>106.
Excessive Heat Watch from Tuesday morning through Wednesday
evening for PAZ060>062-070-071-101>106.
NJ...Heat Advisory until 6 AM EDT Tuesday for NJZ009-010-012-013-
015>022-027.
Excessive Heat Watch from Tuesday morning through Wednesday
evening for NJZ001-007>010-012-013-015>022-027.
Heat Advisory from 10 AM Monday to 6 AM EDT Tuesday for NJZ001-
007-008.
DE...Heat Advisory until 6 AM EDT Tuesday for DEZ001.
Excessive Heat Watch from Tuesday morning through Wednesday
evening for DEZ001.
Excessive Heat Watch from Tuesday morning through Wednesday
evening for DEZ002>004.
MD...Excessive Heat Watch from Tuesday morning through Wednesday
evening for MDZ012-015-019-020.
MARINE...None.
&&
SYNOPSIS...Gorse
NEAR TERM...Johnson/MPS
SHORT TERM...Gorse/Staarmann
LONG TERM...Gorse/Staarmann
AVIATION...Gorse/MPS
MARINE...Gorse/Hoeflich/MPS
CLIMATE...StaarmannIn the hours before
Local storm report, Jul 14, 7:27 AM EDT, 5 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
727 AM EDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM Lightning Cape May 38.93N 74.92W
07/12/2024 Cape May NJ Broadcast Media
Cape May City Hall was struck by lightning
Friday morning, causing damaging to
electronics inside the building and setting
a pickup truck in the parking lot on fire.
The lightning apparently struck the VHF
antenna tower. The facility was closed for
two days. Time estimated.
&&
StaarmannLocal storm report, Jul 14, 1:07 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
107 PM EDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 PM Tstm Wnd Dmg Fleetwood 40.46N 75.82W
07/14/2024 Berks PA Public
Pictures received of trees and several large
branches down in Fleetwood. Time estimated
from radar.
&&
HoeflichLocal storm report, Jul 14, 1:16 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
116 PM EDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM Tstm Wnd Dmg 2 S Topton 40.48N 75.70W
07/14/2024 Berks PA Trained Spotter
Picture sent in of a tree down blocking the
roadway on Sally Ann Furnace Road in Lyons,
PA. Time estimated from radar.
&&
HoeflichThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 12:07 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Lehigh | 38 min |
| Jul 14, 12:44 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Lehigh, Montgomery | 46 min |
| Jul 14, 2:19 PM EDT | Severe Thunderstorm Warning | PHI | Chester, Montgomery | 41 min |
| Jul 14, 2:24 PM EDT | Severe Thunderstorm Warning | PHI | Bucks, Montgomery, Philadelphia | 23 min |
| Jul 14, 2:52 PM EDT | Severe Thunderstorm Warning | PHI | Chester, Delaware, Montgomery | 38 min |
| Jul 14, 2:53 PM EDT | Flash Flood Warning | PHI | Chester | 3 hr |
| Jul 14, 3:03 PM EDT | Excessive Heat Warning | PHI | Berks, Bucks, Chester, Delaware, Lehigh, Montgomery and 2 more | 3 days |
| Jul 14, 3:03 PM EDT | Severe Thunderstorm Warning | PHI | Chester, Delaware | 42 min |
| Jul 14, 3:35 PM EDT | Severe Thunderstorm Warning | PHI | Chester, Delaware | 40 min |
| Jul 14, 3:44 PM EDT | Severe Thunderstorm Warning | PHI | Bucks, Montgomery, Philadelphia | 46 min |
| Jul 14, 4:13 PM EDT | Severe Thunderstorm Warning | PHI | Delaware, Philadelphia | 47 min |
| Jul 14, 4:22 PM EDT | Severe Thunderstorm Warning | PHI | Bucks | 32 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.